Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS State College, PA

May 12, 2002Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 12, 2002, 4:04 PM EDT for Huntingdon County, Pennsylvania. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2002, 4:04 PM EDT (20:04 UTC)
Expired
May 12, 2002, 4:45 PM EDT
In force
41 min
Issued by
NWS State College, PA
Area
Whole counties

County Huntingdon County, PA

The radar

The State College radar (KCCX), 56 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:15 PM EDTThunderstorm Wind 50 EHuntingdon, PATrees were reported down in Huntingdon.
May 12, 4:15 PM EDTThunderstorm Wind 50 EOrbisonia, PATrees were down in Orbisonia.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 122004
SVRCTP
PAC061-122045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNTINGDON COUNTY IN PENNSYLVANIA

* UNTIL 445 PM EDT.

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF ENTRIKEN TO
  19 MILES SOUTHWEST OF SHY BEAVER...MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TROUGH CREEK STATE PARK AT 410 PM.
  RAYSTOWN DAM AND HUNTINGDON AT 415 PM.
  MOUNT UNION AT 420 PM.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
 
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE AS THEY PASSED 
THROUGH CAMBRIA AND SOMERSET COUNTIES. 


$$

LAT...LON 4051 7808 4025 7831 4022 7827 4006 7787
          4022 7780 4046 7788

&

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:25 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 12, 2:25 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
225 PM EDT SUN MAY 12 2002

EVOLUTION OF OVERALL PATTERN TODAY PRETTY WELL HANDLED BY MODELS
YESTERDAY SO NO BIG SURPRISES. FRONTAL BOUNDARY OVER NORTHERN PA
SLOWLY SINKING SOUTHWARD WITH MOST OF CWA IN WARM UNSTABLE AIRMASS.
SERIES OF WAVES TO MOVE ALONG FRONT WITH LAST WAVE PASSING TO OUR
SOUTHEAST MONDAY AFTERNOON/EVE.

PWS AND WARM CLOUD DEPTH VERY HIGH SO RAINS SOUTH OF FRONT (OUTSIDE
OF HAIL PRODUCING THUNDERSTORMS) WILL BE TROPICAL-LIKE. WARM CLOUD
PROCESSES WILL LEAD TO HEAVY RAINS...AND WITH EAST WEST FRONT
ORIENTED NEAR PARALLEL TO UPPER LEVEL WINDS...TRAINING OF CELLS IS
LIKELY (AND ALREADY OBSERVED). MODEL QPFS ARE ON THE ORDER OF 2-4
INCHES ACROSS PA..AND LOCAL AMOUNTS OF THIS MAGNITUDE SEEM LIKELY.

LOW PRESSURE WRAPS UP OVER NEW ENGLAND TUESDAY WITH DEP CUTOFF UPPER
LOW OVER NEW YORK STATE. COLD WRAP-AROUND FLOW BEHIND LOW TUESDAY
AND TUESDAY NIGHT. WOULDNT BE SURPRISED TO SEE SOME WET SNOWFLAKES
ACROSS THE HIGHER ELEVATIONS OF NORTHERN PA TUE AS 850 MB TEMPS ARE
FORECAST TO DROP TO O TO -4 FOR A 24 HOUR PERIOD TUE.  BRRRR. SOME
MODERATION IN TEMPS SEEN FOR LATE IN THE WEEK (THURS) ALONG WITH A
CHANCE OF SHOWERS BY FRIDAY.

.CTP...FLOOD WATCH LATE TODAY THROUGH MONDAY MORNING NORTHERN
ZONES AND TOMORROW MORNING THROUGH TUESDAY MORNING SOUTHERN ZONES.
SEVERE THUNDERSTORM WATCH TIL 400 PM TODAY FOR SOUTHWEST ZONES.

DIRIENZO

In the hours before

Special weather statement, May 12, 10:44 AM EDT, 5 hours 20 minutes before
PAZ010-017-024-025-033-034-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1044 AM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT THIS
AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK.

A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM
FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN
PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE
STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING
DAMAGING WINDS AND LARGE HAIL.

BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION.

ONDREJIK
Special weather statement, May 12, 11:06 AM EDT, 4 hours 58 minutes before
PAZ010-017-024-025-033-034-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT SUNDAY
AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK.

A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM
FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN
PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE
STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING
DAMAGING WINDS AND LARGE HAIL.

BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION.

ONDREJIK
Special weather statement, May 12, 3:15 PM EDT, 49 minutes before
PAZ018-019-024>028-033>036-049>053-056>059-063>066-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MONTOUR...YORK...SOMERSET...FRANKLIN...LANCASTER...CUMBERLAND...
BEDFORD...LEBANON...DAUPHIN...PERRY...JUNIATA...HUNTINGDON...BLAIR...
MIFFLIN...SNYDER...SCHUYLKILL...CENTRE...FULTON...NORTHUMBERLAND...
COLUMBIA...CAMBRIA...ADAMS AND UNION.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL
AND SOUTH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. SOME OF
THESE THUNDERSTORMS COULD BE SEVERE AND PRODUCE WIND GUSTS IN EXCESS
OF 60 MPH AS WELL AS HAIL GREATER THEN 3/4 INCH IN DIAMETER.

HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS.

ONDREJIK
Local storm report, May 12, 3:48 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
348 PM EDT SUN MAY 12 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    SOMERSET                  PA   TSTM WIND GUST
05/12/02   SOMERSET                       TREES AND POWER LINES
                                          DOWNREPORTED BY LAW
                                          ENFORCEMENT

0345 PM    RICHLAND                  PA   WIND DAMAGE
05/12/02   CAMBRIA                        TREES AND POWER LINES DOWN

0345 PM    WESTMONT                  PA   WIND DAMAGE
05/12/02   CAMBRIA                        TREES DOWN

DJO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:13 PM EDTSevere Thunderstorm WarningCTPCambria47 min
May 12, 2:01 PM EDTFlash Flood WarningCTPClearfield6 hr
May 12, 3:19 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset41 min
May 12, 3:41 PM EDTSevere Thunderstorm WarningCTPBedford, Blair49 min
May 12, 4:36 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry39 min
May 12, 5:15 PM EDTSevere Thunderstorm WarningCTPFranklin60 min
May 12, 5:19 PM EDTSevere Thunderstorm WarningCTPLancaster56 min
May 12, 5:41 PM EDTSevere Thunderstorm WarningCTPYork64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.